Di-(2-ethylhexyl)phthalate (DEHP), used widely in the manufacture of plastics, is a well-known reproductive toxicant. It causes apoptosis and loss of spermatogenic cells, resulting in testicular atrophy. Reports are scarce in the literature on the progression of apoptosis following repeated doses of phthalates. DEHP's mechanism of inducing testicular atrophy has been associated with depletion of zinc in the testis. ZnT-1 is a zinc transporter that is highly expressed in the testis. Thus, DEHP might exert its toxic effects on the testis by altering the expression of ZnT-1. In this regard, 25-day old Sprague-Dawley rats were given vehicle (5 ml corn-oil/kg, po) for 2, 7 and 14 days, or DEHP (2 g/5 ml corn-oil/kg, po) daily, for 1, 2, 3, 5, 7, 10 and 14 days. Zinc content in testes was determined by atomic absorption spectrophotometry, and ZnT-1 mRNA was quantified by the branched DNA signal amplification method. Body weight gain and testicular weight (absolute and relative) were significantly lower in DEHP-treated rats. DEHP produced morphological changes in the testis, including apoptosis, necrosis, and loss of spermatogenic cells, which resulted in testicular atrophy. Apoptotic index (AI: the percentage of apoptotic cells in seminiferous tubules), determined using the TUNEL technique, was markedly increased after 1 day (AI: 2.9%, control AI: 0.1-0.3%) followed by a peak at 3 days (AI: 11.5%) and a gradual decrease till 10-14 days (AI: 7-9%). Zinc content in testis was not changed 1 day after DEHP administration, but decreased significantly at later time points. No difference was found in ZnT-1 mRNA expression between control and DEHP-treated animals until day 14. Our results suggest that apoptosis, along with necrosis, plays an important role in the mechanism of testicular atrophy by DEHP. In addition, ZnT-1 mRNA expression was not altered by DEHP and therefore, it appears that ZnT-1 cannot account for the decrease in testicular Zn content. Pathological lesions and apoptosis occurred prior to the loss of zinc in testis, suggesting that zinc depletion might be a secondary effect of DEHP-induced testicular toxicity, rather than the cause.